Lightning, Berks
- When
- April 1, 6:45 PM EST
- Where
- Berks County, 2 mi S of Sinking Spg
- Property damage
- $225,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.416, -75.926 (the zone’s center; the record gives no point)
Lightning struck one town house in the Stone Hill Farms development in Spring Township. An elderly woman was uninjured when the lightning bolt came through the glass door and struck her metal cane inches away from where she was sitting in her recliner.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Lightning struck one town house in the Stone Hill Farms development in Spring Township. An elderly woman was uninjured when the lightning bolt came through the glass door and struck her metal cane inches away from where she was sitting in her recliner. A four-alarm fire then erupted in a nearby town house. Three of them were damaged before the fire was extinguished. Two of them had gaping holes in their walls and roofs. Three people were temporarily displaced. One person received assistance from the American Red Cross. About 150 firefighters battled the blaze. Damage was estimated at $225,000. There were no serious injuries. Thunderstorms that evening also dropped small hail in Wyomissing and Dryville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 1, 3:40 PM EST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 340 PM EST THU APR 1 2004 TIS THE SEASON TO START RESPECTING THE SUN. WHERE THE CLOUDS BROKE, TEMPS ROSE INTO THE 60S. WITH THE CLOUDS BACK ACROSS THE CWA, THE BEST I COULD FIND THE PAST HOUR WAS 59 AT PHILLY. IM SURE THE HIGHER TEMPS DIDNT CAUSE TO MANY COMPLAINTS. A BYPRODUCT OF THIS LOWER LEVEL WARMTH WAS HIGHER CAPES AND SOME THUNDER. FOR TONIGHT, I THROTTLED BACK THE POPS ACROSS MID SECTIONS OF THE CWA. WITH THE CUTOFF EXPECTED TO RETROGRADE A BIT OVERNIGHT, AM EXPECTING THE MAIN PRECIP SHIELD OVER THE DELMARVA WESTWARD TO REMAIN THERE, EVEN WITH IT PIVOTING. HAVE GONE LIKELY HERE. THE OTHER RADAR HIGHLIGHT IS THE BAND ADVECTING ACROSS OKXS ZONES. THIS BAND SHOULD CLIP OUR FAR NORTHERN ZONES. THUS HAVE HIGHER POPS HERE AS WELL. OTHERWISE, CHANCE POPS WERE PUT IN PLACE. HAVE KEPT THE MENTION ON AN ISOLATED THUNDERSTORM GOING INTO THE EVENING HOURS FROM ABOUT PHILLY SOUTH. IT IS HERE WHERE PEAKS OF SUN HAVE BEEN SEEN AND HAVE INCREASED LOW LEVEL BUOYANCY. OTHERWISE, WITH PLENTY OF MOISTURE CONTINUING TO ADVECT INLAND - BENEATH H8.5, WITH LESS OF A PRESSURE GRADIENT IN COMPARISON TO 24 HOURS AGO, COMBINED WITH WEAK DOWNWARD VERTICAL MOTION LATER TONIGHT AND A LOWERING ON THE INVERSION, WE THOUGHT THAT THE THREAT OF FOG WAS MORE REALISTIC TONIGHT. HAVE MENTIONED DENSE ACROSS THE HIGHER TERRAIN ZONES. BEYOND THE TONIGHT PERIOD, HAVE CHANCE POPS THROUGH SATURDAY MORNING AS THE IMMENSE VORTEX MEANDERS TOWARD AND OFF THE COAST. SUNDAY AND MONDAY WELL MOST LIKELY BE BACK IN A LOWER THAN NORMAL TEMP REGIME AS ENERGY CARVES OUT YET ANOTHER CLOSED UPPER FEATURE. WE HAVE CONTINUED TO MENTION THE SNOW WORD UP ACROSS THE NRN ZONES. TAKING HPC GUIDANCE INTO ACCOUNT, HAVE OPTED TO SLOW DOWN THE COLD FRONT FOR NEXT WEEK(WED-THU TIMEFRAME). AT THIS POINT, IT APPEARS LIKE A LIQUID EVENT. ON THE MARINE SIDE...THE SCAS HAVE BEEN TAKEN DOWN. .PRELIMINARY POINT TEMPS/POPS... MPO 38 48 34 49 / 60 40 30 30 ABE 41 49 38 50 / 40 50 30 30 RDG 41 50 38 53 / 40 50 30 30 PHL 43 51 42 55 / 30 50 30 30 12N 38 49 33 50 / 40 50 30 30 SMQ 42 51 40 53 / 40 40 30 30 TTN 42 51 40 54 / 40 40 30 30 MIV 42 49 40 54 / 40 40 30 30 N55 41 47 41 50 / 30 40 30 30 ACY 42 48 41 53 / 30 40 30 30 ILG 42 51 42 54 / 40 50 30 30 DOV 42 51 42 54 / 60 50 30 30 GED 42 51 42 55 / 60 40 30 30 .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE/OCEAN...NONE. MARINE/DEL BAY...NONE. KRUZDLO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 357 AM EST THU APR 1 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-010856- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 357 AM EST THU APR 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY LOCALIZED HEAVY RAIN AND WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. THE THUNDERSTORMS SHOULD OCCUR MAINLY IN NEW JERSEY AND DELMARVA. WHILE POOR DRAINAGE FLOODING IS EXPECTED, RIVERS AND STREAMS ARE EXPECTED TO REMAIN WITHIN BANKFULL. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. TFG
The Philadelphia radar (KDIX), 139 km away, was scanning. The volume nearest the first event began at 23:47 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392751.